Oklahoma, 2018

Tornadoes and Flash Flooding in Oklahoma, August 19, 2018

August 19, 2018 · NWS TSA · 8 events in 3 counties and zones

Thunderstorms developed over northeastern New Mexico, southeastern Colorado, and the northwestern Texas Panhandle during the evening hours of the 18th. These storms moved east overnight and affected northeastern Oklahoma during the morning hours of the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed over northeastern New Mexico, southeastern Colorado, and the northwestern Texas Panhandle during the evening hours of the 18th. These storms moved east overnight and affected northeastern Oklahoma during the morning hours of the 19th. Locally heavy rainfall and some flash flooding occurred as these storms moved through the area. Another round of thunderstorms developed during the afternoon hours of the 19th across northeastern Oklahoma as a cold front moved into the area. These storms produced two tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 19, 5:45 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 19, 5:45 AM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
645 AM CDT Sun Aug 19 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Widespread showers and thunderstorms will move across the area
this morning into early afternoon. Additional scattered storms may
develop late this afternoon and last into the evening. VFR
conditions are expected outside of thunderstorm areas.

&&

.PREV DISCUSSION... /Issued 233 AM CDT Sun Aug 19 2018/

DISCUSSION...
Much anticipated batch of showers and thunderstorms has moved into
western Oklahoma early this morning and continues to make a
relatively slow approach toward eastern Oklahoma. Not much has
changed with the expectations for this event, with the heaviest
rainfall likely to fall across northeast Oklahoma this morning as
the existing convection moves through the area. Severe weather
this morning will be unlikely as instability across all except
southeast Oklahoma is fairly low.

The big question for this afternoon and evening is whether
persistent clouds and the morning rains will prevent sufficient
destabilization for afternoon and/or evening thunderstorm
development to occur. The most likely location for this to happen
will be east central and southeast Oklahoma into west central
Arkansas, as these areas should not see the morning coverage that
areas north of I-40 should. However, both the NAM and the latest
HRRR hint at development closer to the attendant surface boundary
across parts of northeast Oklahoma late afternoon and early
evening that eventually sweeps into southeast Oklahoma and western
Arkansas. This scenario would likely be highly dependent on
trends in the morning convection and remaining cloud debris. Will
continue to carry the highest POPs in the evening across southeast
Oklahoma and western Arkansas but will increase POPs a bit toward
the Highway 75 corridor in northeast Oklahoma as well.

Most of the activity should be east of the area by sunrise Monday,
although low thunderstorm chances will remain across mainly far
eastern Oklahoma and western Arkansas until the upper low clears
the area late Monday afternoon. Dry weather will persist for a few
days with the next chance of showers and thunderstorms coming
with a disturbance in the northwest flow aloft on Thursday. Dry
weather should prevail once again thereafter as upper level
ridging builds into the region for the weekend.

Temperatures should be several degrees below normal, especially
when it comes to daytime highs, through much of this upcoming
week. Increasing temperatures will arrive toward the weekend due
to the aforementioned ridge, with the potential for near to above
normal temperatures returning.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.

&&

AVIATION.....05
Hazardous weather outlook, Aug 19, 4:16 AM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
516 AM CDT Sun Aug 19 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
516 AM CDT Sun Aug 19 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This Afternoon.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...This Morning.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Widespread showers and thunderstorms will move across the area
this morning as a strong upper level storm system moves slowly
east across the central plains. Locally heavy rainfall is possible
this morning, especially in northeast Oklahoma and northwest
Arkansas, but severe weather is not likely with this morning
activity.

Scattered thunderstorms are expected to develop later this
afternoon into this evening as a cold front approaches from the
northwest. A few of these storms may become severe, with large
hail and damaging winds being the main severe weather threat.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Thunderstorm Potential.
TUESDAY...No Hazards.
WEDNESDAY and THURSDAY...Thunderstorm Potential.
FRIDAY and SATURDAY...No Hazards.

EXTENDED DISCUSSION...
Thunderstorm chances will continue into Monday across far eastern
Oklahoma and northwest Arkansas. Additional thunderstorm chances
will exist late Wednesday night and Thursday morning as an upper
level disturbance moves across the area.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 19, 4:40 AM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Tulsa OK
540 AM CDT SUN AUG 19 2018

OKZ064-065-191130-
Okfuskee OK-Creek OK-
540 AM CDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CREEK AND NORTHERN OKFUSKEE
COUNTIES UNTIL 630 AM CDT...

At 539 AM CDT, strong thunderstorms were located along a line
extending from 5 miles west of Kendrick to near Paden. Movement was
northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations in or near the path include...
Bristow...                        Okfuskee...
Drumright...                      Boley...
Kellyville...                     Depew...
Paden...                          Slick...
Shamrock...                       Welty...
Silver City...                    Milfay...
Mason...

This includes Interstate 44 between mile markers 178 and 204.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3604 9662 3616 9640 3586 9611 3585 9619
      3555 9619 3555 9611 3544 9653 3545 9654
      3546 9654 3543 9657 3542 9662
TIME...MOT...LOC 1039Z 245DEG 31KT 3580 9687 3552 9659
Special weather statement, Aug 19, 5:29 AM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Tulsa OK
629 AM CDT SUN AUG 19 2018

OKZ054-059-060-064>066-191200-
Tulsa OK-Okmulgee OK-Osage OK-Pawnee OK-Okfuskee OK-Creek OK-
629 AM CDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE...CREEK...
SOUTHEASTERN PAWNEE...OKMULGEE...TULSA AND NORTHEASTERN OKFUSKEE
COUNTIES UNTIL 700 AM CDT...

At 629 AM CDT, strong thunderstorms were located along a line
extending from 2 miles southeast of Westport to 5 miles southwest of
Okmulgee State Park. Movement was northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Sand Springs...                   Okmulgee...
Bristow...                        Bixby...
Sapulpa...                        Jenks...
Okfuskee...                       Glenpool...
Skiatook...                       Mannford...
Kiefer...                         Beggs...
Sperry...                         Mounds...
Kellyville...                     Slick...
Preston...                        Jenks Riverside Airport...

This includes Interstate 44 between mile markers 189 and 227.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3636 9597 3590 9580 3590 9582 3586 9582
      3585 9578 3581 9576 3573 9577 3572 9573
      3567 9571 3566 9572 3549 9630 3609 9654
TIME...MOT...LOC 1129Z 233DEG 30KT 3620 9629 3556 9614
Special weather statement, Aug 19, 6:00 AM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Tulsa OK
700 AM CDT SUN AUG 19 2018

OKZ054-060>062-064-066-067-070-191245-
Tulsa OK-Muskogee OK-Okmulgee OK-Osage OK-Rogers OK-Wagoner OK-
Mayes OK-Creek OK-
700 AM CDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROGERS...SOUTHEASTERN
OSAGE...NORTHEASTERN CREEK...SOUTHWESTERN MAYES...WAGONER...
NORTHWESTERN MUSKOGEE...NORTHEASTERN OKMULGEE AND TULSA COUNTIES
UNTIL 745 AM CDT...

At 700 AM CDT, strong thunderstorms were located along a line
extending from 4 miles southwest of Skiatook to 4 miles east of
Morris. Movement was northeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Muskogee...                       Sand Springs...
Claremore...                      Okmulgee...
Wagoner...                        Owasso...
Bixby...                          Sapulpa...
Jenks...                          Glenpool...
Coweta...                         Skiatook...
Catoosa...                        Collinsville...
Verdigris...                      Haskell...
Inola...                          Kiefer...

This includes Interstate 44 between mile markers 207 and 255.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3649 9555 3573 9524 3557 9598 3617 9627
      3620 9624 3621 9624 3623 9626 3623 9630
      3624 9629
TIME...MOT...LOC 1200Z 245DEG 36KT 3633 9607 3562 9578
Special weather statement, Aug 19, 6:33 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Tulsa OK
733 AM CDT SUN AUG 19 2018

OKZ057-060>063-067>070-191315-
Tulsa OK-Adair OK-Muskogee OK-Craig OK-Cherokee OK-Rogers OK-
Delaware OK-Wagoner OK-Mayes OK-
733 AM CDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CRAIG...ROGERS...
SOUTHWESTERN DELAWARE...MAYES...WEST CENTRAL ADAIR...WAGONER...
CHEROKEE...NORTHERN MUSKOGEE AND NORTHEASTERN TULSA COUNTIES UNTIL
815 AM CDT...

At 733 AM CDT, strong thunderstorms were located along a line
extending from 2 miles north of Collinsville to Muskogee. Movement
was northeast at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Muskogee...                       Claremore...
Tahlequah...                      Wagoner...
Pryor...                          Owasso...
Coweta...                         Pryor Creek...
Skiatook...                       Catoosa...
Collinsville...                   Fort Gibson...
Verdigris...                      Chouteau...
Haskell...                        Chelsea...
Inola...                          Locust Grove...

This includes Interstate 44 between mile markers 230 and 281.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3672 9525 3582 9468 3564 9561 3635 9597
      3660 9549 3660 9543 3663 9543
TIME...MOT...LOC 1233Z 245DEG 39KT 3641 9584 3575 9536
Special weather statement, Aug 19, 7:07 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Tulsa OK
807 AM CDT SUN AUG 19 2018

OKZ057-061>063-067>070-191345-
Adair OK-Muskogee OK-Craig OK-Cherokee OK-Rogers OK-Delaware OK-
Wagoner OK-Mayes OK-
807 AM CDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CRAIG...EASTERN
ROGERS...WESTERN DELAWARE...MAYES...NORTHERN ADAIR...NORTHEASTERN
WAGONER...CHEROKEE AND NORTHEASTERN MUSKOGEE COUNTIES UNTIL 845 AM
CDT...

At 807 AM CDT, strong thunderstorms were located along a line
extending from 2 miles northeast of New Alluwe to 7 miles northeast
of Pumpkin Center. Movement was northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations in or near the path include...
Tahlequah...                      Vinita...
Jay...                            Pryor...
Pryor Creek...                    Fort Gibson...
Chouteau...                       Chelsea...
Locust Grove...                   Salina...
Langley...                        Kansas...
Adair...                          Hulbert...
Ketchum...                        Spavinaw...
Foyil...                          Bluejacket...
Disney...                         Oaks...

This includes Interstate 44 between mile markers 252 and 293.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and will
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3682 9504 3674 9500 3667 9500 3667 9496
      3586 9454 3571 9519 3651 9566 3660 9548
      3660 9543 3662 9543
TIME...MOT...LOC 1307Z 234DEG 31KT 3664 9546 3581 9506

The radar

The Tulsa radar (KINX), 34 km away, was scanning. The volume nearest the first event began at 13:33 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 tornado. Local standard time, as filed.

Flash Flood, Tulsa

When
August 19, 7:31 AM CST to 10:30 AM CST
Where
Tulsa County, 3.25 mi WSW of Alsuma to 2.82 mi WSW of Alsuma
Cause
Heavy Rain
Reported by
Public
Coordinates
36.090, -95.927

Portions of S Yale Avenue were flooded between E 51st Street S and E 61st Street S.

Flash Flood, Tulsa

When
August 19, 7:39 AM CST to 10:30 AM CST
Where
Tulsa County, 1.96 mi W of Alsuma to 1.91 mi W of Alsuma
Cause
Heavy Rain
Reported by
Public
Coordinates
36.101, -95.905

Portions of S Sheridan Road were flooded between E 41st Street and E 46th Street.

Flash Flood, Tulsa

When
August 19, 8:10 AM CST to 10:30 AM CST
Where
Tulsa County, 3.06 mi S of Broken Arrow Arpk to 3.04 mi S of Broken Arrow Arpk
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
36.006, -95.871

Portions of S Mingo Road were flooded between E 101st Street and E 116th Street.

Flash Flood, Tulsa

When
August 19, 8:16 AM CST to 10:30 AM CST
Where
Tulsa County, 2.44 mi E of Bozarth to 2.53 mi E of Bozarth
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.083, -95.977

Portions of S Peoria Avenue were flooded between E 55th Street and E 58th Street.

Flash Flood, Tulsa

When
August 19, 9:32 AM CST to 10:30 AM CST
Where
Tulsa County, 2.71 mi N of Glenpool to 2.69 mi N of Glenpool
Cause
Heavy Rain
Reported by
Public
Coordinates
35.989, -96.008

Portions of W 121st Street S were flooded near Morris Park.

Tornado, Rogers

When
August 19, 2:34 PM CST to 2:39 PM CST
Where
Rogers County, 2.2 mi SW of Inola Arpt to 0.64 mi WNW of Inola Arpt
Rating
EF1
Path length
2 mi
Path width
350 yd
Continued into
Mayes, Ok (TSA)
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
36.131, -95.461

This is the first segment of a two-segment tornado. In Rogers County, this tornado uprooted trees near the intersection of the E610 Road and NS424 Road. The tornado moved northeast, passing over the Oklahoma Mesonet station, which measured 85 mph wind gusts at ten meters above the ground and 98 mph wind gusts at two meters above the ground. An outbuilding was destroyed and a home was damaged as the tornado crossed the E600 Road. Based on the damage in Rogers County, maximum estimated wind in this segment of the tornado was 90 to 100 mph. The tornado continued into Mayes County.

Tornado, Mayes

When
August 19, 2:39 PM CST to 2:55 PM CST
Where
Mayes County, 5.32 mi WSW of Chouteau to 1.94 mi W of Pryor Creek Arpt
Rating
EF0
Path length
6.4 mi
Path width
350 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.155, -95.440

This is the second segment of a two-segment tornado. In Mayes County, the tornado snapped large tree limbs, tossed horse trailers, damaged outbuildings, and damaged mobile homes as it moved northeast from the W600 Road to north of the W550 Road. Based on this damage, maximum estimated wind in this segment of the tornado was 75 to 85 mph.

Tornado, Mayes

When
August 19, 2:45 PM CST to 2:58 PM CST
Where
Mayes County, 4.25 mi WSW of Mazie to 1.67 mi N of Mazie
Rating
EF1
Path length
5.2 mi
Path width
200 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
36.076, -95.440

This tornado apparently developed near the S425 Road, just north of the E650 Road where large tree limbs were snapped. The tornado moved northeast and damaged a barn on the W640 Road, and damaged or destroyed outbuildings on the W630 Road. Large tree limbs were snapped as the tornado continued to move northeast, apparently dissipating north of the W620 Road and east of the S429 Road. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyThe tornado archive for Oklahoma, 2018Warnings in Oklahoma, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777738, 777739, 777740, 777741, 777742, 782733, 782734, 782735.